Has anyone experienced this? I have been on Diovan for about 6 months and have gained about 10 pounds. I eat very healthy and work out 4 -5 days a week. I didn't put the two together until a friend told me to do research and he had found weight gain as a side effect of a lot of people. In my research I also found a lot of other side effects for other meds, so that concerns me to switch. I was on Acupril before with terrible coughing, so my Dr put me on Diovan HCT (80/12.5). I have an appt to meet with my Dr. next week, but thought I would get some feedback here first. Thanks!
The Following User Says Thank You to leemaa30 For This Useful Post: thelmj (11-03-2011)
I am in the same boat!! I didnt really get a clear answer here or with my doc. I am on azor and HCTZ. Azor I believe is pretty much the same as diovan but with norvasc added. I too have gained weight inthe past 6 months. it is very frustrating. All my doctor wil say is, work out more eat less. I have googled and didnt see where weight gain was a side effect, so who knows.
When it comes to medication induced weight gain, antihypertensives are one of the worst offenders.
All drugs have both a positive and negative impact on our health. They can increase or suppress appetite, alter metabolism of nutrients, fat and glucose, effect other biochemical processes going on in our bodies and cause the body fat to be redistributed. Some antihypertensives affect the kidney function by altering the water balance, causing the kidneys to retain water. If enough fluid has accumulated in the tissues, edema becomes apparent. I read that it takes quite a bit of fluid accumulation (=weight gain) -up to 3 liters or more in some people before the edema becomes obvious. Regardless of the amount of fluid, extra fluid means extra weight. Some medications have nutritional consequences. Diuretics, for instance, cause us to lose potassium, sodium, calcium, magnesium, chloride, thiamine and zinc. That is why it is important for people taking this medication to have their electrolytes checked regularly. One way to minimize or avoid the weight gain and other undesirable side effects is to take medication only when necessary and keep the doses to a minimum.
One must weigh the benefits of antihypertensive therapy against the possible side effects. As fas as the side effects go, though unwelcome, weight gain is not the worst. Be glad you do not have to take five or six weight-gain promoting medications!
Last edited by flowergirl2day; 12-03-2008 at 11:07 AM.
ok so our medications ARE causing our weight gain? I was wondering about that but my doctor avoids the the topic. Figures. is there any BP meds thatdont cause weight gain? I wouldnt think HCTZ would cause any weight gain
Thiazide diuretics in higher doses can result in glucose regulation difficulties. This could be caused by a decreased insulin secretion. Beta blockers have a much greater effect on glucose levels than low doses of diuretics. When these two drugs are used together, their effects on glucose metabolism are additive. Our doctors tend to prescribe lower doses of diuretics, thus avoiding or minimizing some of their metabolic adverse effects. Hyperglycemia can lead to diabetes in some people, especially if they are already predisposed to this medical condition.
With hctz treatment, there's an initial fluid volume loss, depending on the dose of diuretic and other factors, until the goal blood pressure is achieved and maintained. This fluid loss accounts for the initial weight loss. In a long-term therapy with diuretics (and other antihypertensives) people tend to gain weight. A contributing factor to the weight gain is the use of another blood pressure medication with the diuretic.
I am experiencing all these effects firsthand. I sometimes think that trying to lose weight in these circumstances amounts to fighting an uphill battle. It won't be easy without an intensified exercise regime, but I know it can be done. I have started eating smaller, more frequent meals recently. My clothes seem to fit better now. If your diet is a healthy one, you can always try to exercise a bit more. It will help keep the weight off and make a difference in the long run. If you haven't reduced your dietary sodium intake, you should. High salt intake reverses the antihypertensive effects of diuretics. No matter how frustrating the side effects may seem at times, always remember that the bottom line is achieving and maintaining a good blood pressure control.
ACE inhibitors do not seem to cause much weight gain, compared to other antihypertensives. According to a 2007 PDR drug interactions and side effects book, Altace (ramipril) caused weight gain in less than 1% of population. I am not too sure which of the others have the least effect on weight.
thanks for taking the time to explain it all to us flowergirl.
I just had a baby 8 months ago and my weight kept going up after I gave birth. I couldnt understand why. My BP shot up to 191/110 in the hospital so I was put on meds right away, I kept telling my husband that it couldnnt be the meds because my doctor wouldnt confirm it and I googled and couldnt find if the meds were responsible or not. but each day i feel my pants getting tighter. I even lived off plain salad with vinegar and oatmeal for a month and only lost 5 pounds!!! Had my thyroid tested and it's fine.
Next wed I have an appt with a nutritionist, I am hoping she can help me get this weight off. i am so frustrated and upset because I figured it was my medication. I wish doctors would be more honest with us.
Last edited by Flutterbye77; 12-04-2008 at 08:14 AM.
I would be curious to what the nutrionist tells you. I gained weight on Diovan and am now on Benicar. I watch my diet like a hawk and work out 4-6x per week. I've done WW and just can't get it off. Overall I've gained 30 pounds in 3 years. The doc won't recognize that it's the medicine. Either I'm eating too much or NOT ENOUGH in their opinion. Then of course, I hear the age thing (I"m in my mid-30's). My thoughts are that it slows everything in your body, including metabolism. It makes me more tired and I fatique easier. Please post what the nutritionist tells you and if you feel it worthwhile.
I'd be interested to hear what she has to say, too. My dietitian says what I eat is fine. I am not sure. I have started including more dairy products in my diet (which she had told me to cut back on) because I felt I needed to. My calcium level is borderline while on calcium supplements. The problem is that the dietitians sometimes have a tough time tailoring the diets to meet their patients' needs when things become more complex.
I remember growing up and hearing people talk going on high blood pressure meds and complaining about weight gain from it. For some reason I didnt really give it a second thought when I had to go on them, I guess because I thought it was only the beta blockers that caused weight gain. But after getting a reading of 191-110, all I wanted to do was lower my BP! Now I am not happy at all with the weight gain and afraid it wont stop!
This is one side effect of our medication no one is too crazy about. Losing excess weight is of utmost importance for lowering blood pressure and better health. Weight gain through drug-altered metabolism defeats the purpose and makes reaching our target weight difficult.
If your diet is healthy and portion size OK, increasing calorie output seems the only way to at least maintain what you've got. For a lot of us, it is an ongoing battle.
Weight gain doesnt come up as a side effect of these medications and my doctor denies it's causing my problem. I also dont see other posts here regarding weight gain and bp meds. So it confuses me. I personaly feel it's the medication but then I just gave birth 8 months ago and was on IV steroids for a week during my pregnancy. Hard to say exactly what is causing my problems.. be it meds or post baby. hopefully my nutritionist can get figure it out and help.
Last edited by Flutterbye77; 12-09-2008 at 08:49 AM.
Saw the cardio today. Said the BP meds I am on does not cause weight gain. But my weight stil continues to tick up. He is running some blood tests, but my thyroid checked out ok and that was 2 months ago so i dont know whats up.
Azor is the same as benicar/diovan and has Norvac in it. Also the water pill does not cause weight gain.